Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD Adults

ADHD & High Blood Pressure

Does anyone have good resources on the relationship with High Blood Pressure and ADHD symptoms?

Most searches give me hits on articles about potential side effects of stimulant meds.

I have been having some issues with my blood pressure, and I am starting to think that my concentration and work production challenges have been made worse than my normal ADHD challenges.

I am also worried about being confronted with doctors not wanting me to take my Concerta because other meds haven’t worked well for me when I tried them.

Replies

Blood pressure can be affected by many things.  Since high sodium levels are usually one of the major factors, I would start there.  Check the ingredients of medications to see if sodium is one of the fillers.  Also check your diet to see if you can decrease the sodium intake there.

“High” blood pressure puts you at risk for any number of problems, but I have never heard of it being associated with ADHD medications.

Have you checked the side affects of your medications for interactions?  Some combinations of medications could cause the problem.

What does your doctor consider “high” blood pressure to be?  As long as it is below 140/84, it is not high enough to be medicated.

Posted by Dianne in the Desert on Mar 12, 2014 at 10:39pm

Hi Dr. Eric,

I ironically have the opposite condtion chronic low blood pressure.  My normal is 90/60.  I was shocked when I started Ritalin and soon after learned my blood pressure shot up to 130/85! I actually felt better and realized for the first time how I was affected by my blood circulating more slowly. 

I didn’t feel comfortable being over 120 so with exercise and watching sodium I was able to bring it down to around 125/80 which felt pretty good actually.

Since going off meds, after having Neurofeedback treatment, I am back down to around 100 so I eat sodium freely and drink some caffeine to help raise it up a bit.  I read that low blood pressure can be associated with adrenal gland fatigue which makes sense to me because of all the years of suffering with anxiety and stress from undiagnosed ADHD. 

I think you can manage your symptoms somewhat with diet/exercise but it makes sense that a stimulant can raise your blood pressure as it did for me.

Mitzi

Posted by Mitzi Maine on Mar 12, 2014 at 11:43pm

Concerta (methlyphenidate - base ingredient in Ritalin), a stimulant, is associated with a risk of a rise in blood pressure.  I think it is the blame for mine.  So does my cardiologist. He does not like it one bit that I am on a stimulant, but the pressure is not “too” high and it is easily controlled by a particular med that I am able to tolerate, so he agreed to “watch” me and refrain from really pushing me to get off the Concerta. We had a frank discussion of risks and benefits, and right now, in my phase of life (parent, employee) I really need to be “on my game”.  He wants me to consider backing off when the things I need to focus on are not so critical.

Posted by Juggler on Mar 13, 2014 at 1:59am

Hi Dr. Eric!

A link to this program was just shared with me two days ago: http://hopefortheviolentlyaggressivechild.com/. This doctor addresses aggressive behavior with alpha and beta blockers, which are traditionally used to treat high blood pressure. When I read your post, I instantly thought of this. Give it a read—you may find it useful.

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Mar 13, 2014 at 6:08pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.